Evidence map›Paper›PMID 34955100›Full record

ArticleJournal of medical case reports2021

DRESS syndrome in the setting of oxacillin therapy-a call for better patient preparedness: a case report.

Hawa Ozien Abu, Sajjadh M J Ali, Anil Phuyal, Akil Sherif, Gregory T Williams, Iryna Chastain

Open access · goldAbstract readCase Reports
In one paragraph

Article in Journal of medical case reports, 2021. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 1 paper.

0numbers the graph read from it
0cells of the map it votes in
1citing papers in PubMed
0.2field-weighted citation impact, top 42% of its field
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

1 citing paper in PubMed, 2 citations in OpenAlex.

  1. Article
4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

6 authors at 2 institutions in 1 country.

Hawa Ozien AbuDepartment of Internal Medicine, Saint Vincent Hospital, Worcester, MA, 01608, USA. Ozyabu@gmail.com.ORCID http://orcid.org/0000-0002-9359-7373
Sajjadh M J AliDepartment of Internal Medicine, Saint Vincent Hospital, Worcester, MA, 01608, USA.
Anil PhuyalDepartment of Internal Medicine, Saint Vincent Hospital, Worcester, MA, 01608, USA.
Akil SherifDepartment of Internal Medicine, Saint Vincent Hospital, Worcester, MA, 01608, USA.
Gregory T WilliamsDivision of Infectious Disease, Reliant Medical Group, Worcester, MA, 01608, USA.
Iryna ChastainHospital Medicine, Reliant Medical Group, Worcester, MA, 01608, USA.
Saint Vincent Hospital · USReliant Medical Group · US

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

backgroundDrug reaction with eosinophilia and systemic symptoms syndrome is a rare but severe and potentially life-threatening hypersensitivity reaction, with significant morbidity and mortality. The clinical presentation of drug reaction with eosinophilia and systemic symptoms may include extensive skin rash, fever, lymphadenopathy, internal organ involvement, eosinophilia, and atypical lymphocytosis, most commonly due to drug-induced reaction. Our case is a rare occurrence of drug reaction with eosinophilia and systemic symptoms syndrome in the setting of oxacillin therapy. CASE PRESENTATION: A 55-year-old Caucasian male presented to the emergency department on account of acute onset, 2-day history of generalized pruritic rash with associated fever, occurring 3 weeks after commencing therapy with intravenous oxacillin for methicillin-sensitive Staphylococcus aureus bacteremia. He had no known drug allergies. Two days prior to hospitalization, he had a telehealth visit with the infectious diseases specialist on account of his rash, and was recommended to use oral diphenhydramine. However, with the onset of fever and persistence of his rash, he was advised to discontinue the oxacillin and present to the emergency department. On examination, he was febrile at 101.2 °F and had a generalized blanchable maculopapular and morbilliform rash involving the face, trunk, upper and lower extremities, but sparing the palms, soles, and oral mucosa. He had palpable nontender lymph nodes in the cervical and inguinal regions bilaterally. Laboratory studies revealed atypical lymphocytosis, eosinophilia, neutrophilia, and elevated serum transaminases. He was started on intravenous diphenhydramine and admitted to the in-patient medical service. On the second day of hospitalization, his fever resolved. However, his rash was persistent and generalized, as well as elevated transaminases and an abnormal cell count on the second day of hospitalization. To complete his 6-week course of antibiotics for methicillin-sensitive Staphylococcus aureus bacteremia, he was switched to an alternative therapy with cefazolin, and he was scheduled for weekly follow-up assessments following hospital discharge.

conclusionsHealthcare providers should increasingly be aware of the significant morbidity and mortality attributable to drug reaction with eosinophilia and systemic symptoms syndrome and the potential medications which may incite such life-threatening reactions. Early recognition of drug reaction with eosinophilia and systemic symptoms syndrome and prompt institution of management strategies can promote improved clinical outcomes. Enhanced patient-provider communication strategies should be implemented to better prepare patients for the likelihood of such drug reactions, with the goal of improving patient-centered care and adherence with treatment strategies.

Indexed as

Anti-Bacterial AgentsDrug Hypersensitivity SyndromeStaphylococcal InfectionsHumansMaleMiddle AgedOxacillinAnti-Bacterial AgentsOxacillinCase reportDrug reaction with eosinophilia and systemic symptoms (DRESS) syndromeOxacillin therapyPatient-centered carePatient education

Identifiers

PMID34955100
PMCPMC8710360
OpenAlexW4200414133

What OpenQuestion holds

Textmetadata
LicenceCC BY
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.